Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter

Side effects of painkillers

Coping with cancer

This page tells you about the possible side effects of painkillers used to treat cancer pain. There is information on the side effects of

 

Morphine type drugs

Morphine type drugs (called opioids) can cause

As with any drug, you will not necessarily get all these side effects. Constipation and sickness are the most common. Lower down this page, there is information about controlling them.

If you have the following effects it means that the dose of the drug is too high.

  • Drowsiness
  • Spidery lines at the edge of your vision
  • Unusually vivid dreams
  • Hallucinations
  • Shaking or muscle twitching or jerks
  • Confusion
  • Feeling agitated
  • Painful and sensitive skin all over your body

Your doctor or nurse will slightly lower the dose and these effects should go. If your pain is not controlled on the lower dose, your doctor or nurse will suggest that you change to a different painkiller.

If you have been taking morphine type painkillers for some time and start to get drowsy or feel that you are sleeping too much, let your doctor or nurse know. You may need a lower dose of the drug or a different type of painkiller. This is particularly likely if you have had some treatment to shrink your cancer that has helped to relieve your pain. It can also happen if you get dehydrated so it is important to drink plenty of fluids.

Constipation

All morphine type drugs cause constipation. This can be quite painful if it isn't treated. It can continue for the whole time that you are taking strong painkillers. Your doctor or nurse will prescribe stool softeners or laxatives as soon as you start taking painkillers. It is important to take them regularly.

Other ways that you can help prevent constipation include

  • Drinking plenty of fluids, especially water
  • Increasing the amount of fibre you have in your diet from fruit, vegetables and grains such as bran
  • Moving around as much as you can, but don't wear yourself out or make your pain worse

Sickness

Morphine type drugs can make you feel sick. Some people actually are sick. Many doctors give an anti sickness drug with these painkillers for the first week or so. This stops you feeling sick. Once you get used to your painkillers you can stop taking the anti sickness drugs. But if the sickness doesn't go away, you will need to carry on taking the anti sickness tablets.

 

Anti inflammatory drugs

Anti inflammatory drugs can irritate your stomach and bowel (digestive system). If you take them without anything to protect your stomach, they can cause stomach bleeding or ulcers. They can also slow down the time your blood takes to clot. So if you have any bleeding or clotting problems your doctor may not use these drugs. Some types can affect the ways that your kidneys work.

 

Steroids

If you look at the side effect list in your packet of steroids, you may be worried. The list does look long. But many of the effects are unlikely to happen unless you have been taking steroids for some time. And they will go away when you stop taking the steroids.

You will be given a card to carry to say you are taking steroids. This is because it is important for any doctor treating you (for any reason) to know this. In case of emergencies, your doctor will ask you to carry the card with you at all times.

The most likely side effects when you first start taking steroids are

  • Having more of an appetite
  • Having more energy
  • Difficulty sleeping
  • Indigestion

If you are having trouble sleeping, try taking your steroids early in the day.

Your doctor will probably prescribe something to help prevent indigestion and to stop the steroids from irritating your stomach. Even so, it is best not to take steroids on an empty stomach.

If you have been taking steroids for some time you may notice some swelling in your hands, feet or eyelids. You may also put on weight. Steroids can cause water retention. It is the extra fluid in your body that causes swelling and weight gain.

Your doctor or nurse will be looking out for other side effects of your steroids. These are

  • Raised blood pressure
  • Increased risk of infection
  • Raised blood sugar
  • Sugar in your urine
  • Loss of strength in muscles

You may be asked to test your urine for sugar. Or your nurse may ask you to take urine samples to the hospital for testing.

Because your resistance to infection is lowered, it is best to avoid people with obvious infections while you are taking steroids.

It is very important not to stop taking steroids suddenly because this can make you very ill. When you stop taking them, your doctor or nurse will explain how to reduce the dose gradually.

 

Anti epileptic drugs

Drugs that prevent fits can also have side effects. Depending on the drug, these can include

  • Difficulty sleeping
  • Tiredness
  • Dizziness
  • Loss of appetite
  • Feeling sick

This is a very general list. Ask your doctor to tell you more about the side effects of the drugs that you are taking.

 

Anti depressants

Different anti depressants have different side effects. They can cause 

  • A dry mouth  
  • An increase or decrease in appetite 
  • Changes to your sleep pattern 
  • Drowsiness 

The specific effects depend on which drug you take. Ask your doctor or nurse for advice on the specific side effects of your drug.

 

Bisphosphonates

Bisphosphonates can cause sickness or diarrhoea in some people. One or two of these drugs may also cause tiredness, muscle aches or a skin rash. If you are taking clodronate (Bonefos or Loron), it is better not to eat or drink milk for an hour before or after taking it. Milk reduces the amount of clodronate absorbed by the body. You can't take iron tablets, other mineral supplements or antacids while you are taking clodronate because these also reduce the absorption of the drug from your digestive system.

Rate this page:
Submit rating

 

Rated 4 out of 5 based on 10 votes
Rate this page
Rate this page for no comments box
Please enter feedback to continue submitting
Send feedback
Question about cancer? Contact our information nurse team

No Error

Updated: 22 July 2013